California, 2009

Drought in California, January 1 to 31, 2009

January 1 to 31, 2009 · NWS SGX · 11 events in 11 counties and zones

Rainfall was lacking for the month of January, however, due to the wet December, native grasses and crops were not stressed. A statewide drought declaration remained in effect.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Rainfall was lacking for the month of January, however, due to the wet December, native grasses and crops were not stressed. A statewide drought declaration remained in effect. A water shortage emergency (stage 1), remained in effect for San Diego with a call for voluntary water conservation, though no water shortages were reported. Other municipalities and water districts have instituted mandatory water conservation for parts of Southwestern California, including the cities of Rancho California, Valley Center, Elsinore, and the entire Coachella Valley.

The Weekly U.S. Drought Monitor continued the D1 Classification (Moderate Drought) for water reserves over the entire area. The D2 (Severe Drought) classification was removed from the high desert areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 31, 9:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 31, 9:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST WED DEC 31 2008

.SYNOPSIS...A SHALLOW MARINE LAYER WILL CAUSE AREAS OF DENSE FOG
NEAR THE COAST TONIGHT AND THURSDAY MORNING...EXTENDING FARTHER
INLAND THURSDAY NIGHT. OTHERWISE...FAIR BUT COOLER THROUGH FRIDAY IN
DRY NORTHWEST FLOW ALOFT. AN UPPER LEVEL TROUGH APPROACHING FROM THE
NORTHWEST WILL DEEPEN THE MARINE LAYER FRIDAY NIGHT FOR MORE
EXTENSIVE LOW CLOUDS...FOG AND LOCAL DRIZZLE WEST OF THE MOUNTAINS.
THE LOW ALOFT WILL BRING MORE CLOUDS AND COOLING THIS WEEKEND WITH A
SMALL CHANCE OF LIGHT SHOWERS LATE SATURDAY INTO SUNDAY. FAIR WITH
WARMER DAYS EARLY NEXT WEEK UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM...(TONIGHT-SATURDAY)...THERE WERE AREAS OF DENSE FOG
NEAR THE COAST THIS EVENING. CLEAR ELSEWHERE EXCEPT FOR A FEW HIGH
CLOUDS. THE 00Z NKX SOUNDING HAD A WEAK INVERSION BASED NEAR 1000 FT
WITH WEAK WINDS IN THE LOW LEVELS AND WLY WINDS ALOFT. WEAK OFFSHORE
GRADIENTS FROM THE N AND ONSHORE TO THE E.

A SHALLOW MARINE LAYER WILL BRING AREAS OF DENSE FOG IN THE COASTAL
SECTIONS TONIGHT AND THURSDAY MORNING...POSSIBLY GETTING INTO THE
FAR WRN SAN DIEGO INLAND VALLEYS EARLY THURSDAY MORNING. FLAT OR
WEAKLY ANTICYCLONIC FLOW ALOFT WILL TURN WEAKLY CYCLONIC BY FRIDAY
AS A TROUGH APPROACHES FROM THE NW AND THEN MOVES PAST TO THE N
EARLY SATURDAY. THIS WILL CAUSE A LITTLE DEEPENING OF THE MARINE
LAYER THURSDAY NIGHT WITH DENSE FOG MOVING A LITTLE FARTHER INLAND.
MUCH MORE DEEPENING OF THE MARINE LAYER IS EXPECTED FRIDAY NIGHT AND
THERE COULD BE LOCAL DRIZZLE W OF THE MOUNTAINS. OTHERWISE...FAIR
THROUGH FRIDAY WITH VARIABLE HIGH CLOUDINESS AND COOLER DAYS.
ANOTHER...STRONGER TROUGH WILL MOVE IN FROM THE NW LATE SATURDAY
BRINING MORE CLOUDS AND A SMALL CHANCE OF LIGHT SHOWERS.

&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)...THE UPPER TROUGH WILL MOVE
THROUGH EARLY SUNDAY AND WILL CONTINUE A SMALL CHANCE OF LIGHT
SHOWERS...MAINLY W OF THE MOUNTAINS. RAINFALL TOTALS...IF
ANY...SHOULD BE LESS THAN A QUARTER OF AN INCH WITH SMALL AMOUNTS OF
SNOW ABOVE 5500 FT. DRY COOL N FLOW WILL DEVELOP BY EARLY MONDAY
BRINGING AN END TO ANY PRECIP THREAT. AN UPPER LEVEL RIDGE OF HIGH
PRESSURE BUILDING IN THE ERN PAC WILL BRING FAIR AND WARMER WEATHER
BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
010420Z...FOG/LOW STRATUS DECK ADVANCING SOUTH ALONG THE COAST THIS
EVENING EXPECTED TO BLANKET THE REMAINDER OF THE COASTAL TAF SITES
BETWEEN 06Z AND 08Z WITH LIFR CONDITIONS. ONSET OF DENSE FOG NOT
CERTAIN...BUT EXPECT IT WILL DEVELOP AND LINGER THROUGH AT LEAST 16Z
THU AT KSAN AND KSNA. DRAINAGE COULD CAUSE EARLY CLEARING AT KCRQ.

THE MARINE LAYER WILL REMAIN VERY SHALLOW THROUGH THU...SO SOME FOG
AND STRATUS COULD CLING TO THE BEACHES MUCH OF THE DAY AND PUSH BACK
ONSHORE AGAIN LATE AFTERNOON OR EARLY EVENING ON NEW YEARS DAY...BUT
SHOULD NOT PENETRATE VERY FAR INLAND. AWAY FROM THE COAST...VFR
UNDER A MOSTLY CLEAR SKY WITH VIS UNRESTRICTED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

DENSE FOG ADVISORY FOR THE COASTAL AREAS UNTIL 10 AM PST THURSDAY.
SEE LAXNPWSGX.

&&

PUBLIC...ATKIN
AVIATION...JAD
Hazardous weather outlook, Dec 31, 4:00 PM PST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST WED DEC 31 2008

CAZ042-043-011200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
400 PM PST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT

AREAS OF DENSE FOG WITH LOCAL VISIBILITY LESS THAN A QUARTER MILE. A
DENSE FOG ADVISORY IS IN EFFECT.

AREAS OF DENSE FOG ARE EXPECTED AGAIN TONIGHT ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF DENSE FOG WITH LOCAL VISIBILITY LESS THAN A QUARTER MILE. A
DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM THURSDAY MORNING.

.SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
January 1, 12:00 AM PST to January 31, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
January 1, 12:00 AM PST to January 31, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
January 1, 12:00 AM PST to January 31, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Other Federal Agency

Drought, Riverside County Mountains

When
January 1, 12:00 AM PST to January 31, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
January 1, 12:00 AM PST to January 31, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Other Federal Agency
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
January 1, 12:00 AM PST to January 31, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
January 1, 12:00 AM PST to January 31, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
January 1, 12:00 AM PST to January 31, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
January 1, 12:00 AM PST to January 31, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
January 1, 12:00 AM PST to January 31, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
January 1, 12:00 AM PST to January 31, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149364, 149366, 149367, 149368, 149369, 149370, 149371, 149372, 149373, 149374, 149375.